Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Missoula, MT

July 9, 2017Deer Lodge County, Silver Bow County, Montana

NWS Missoula, MT issued this special weather statement at Jul 9, 2017, 2:21 PM MDT for Deer Lodge County, Silver Bow County, Montana. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 2:21 PM MDT (20:21 UTC)
Expired
Jul 9, 2017, 3:45 PM MDT
In force
84 min
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3324 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS85 KMSO 092021
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
221 PM MDT SUN JUL 9 2017
 
IDZ009-010-MTZ006-007-092145-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
221 PM MDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI...DEER
LODGE...SOUTHEASTERN GRANITE...SOUTHEASTERN RAVALLI...SILVER BOW AND
SOUTH CENTRAL POWELL COUNTIES UNTIL 345 PM MDT...

At 216 PM MDT, Doppler radar was tracking thunderstorms along a line 
extending from Shoup, Idaho to Deerlodge, Storms developing along 
this line were moving northeast at 25 mph. 

Thunderstorms will continue to develop rapidly across southwest 
Montana this afternoon.  

Wind gusts up to 50 mph and small hail will be possible with these 
storms.

Locations impacted include...
Salmon, Deer Lodge, Butte, Anaconda, Silver Bow, Walkerville, Galen,
Divide, Warm Springs, Gregson Hot Springs, Garrison, West Valley,
North Fork, Gibbonsville, Lost Trail Pass, Carmen, Leesburg,
Fishtrap, Cobalt and Racetrack.

LAT...LON 4576 11250 4563 11269 4575 11276 4588 11310
      4588 11321 4576 11337 4594 11351 4570 11394
      4560 11381 4552 11384 4525 11368 4501 11422
      4545 11457 4663 11274 4636 11242 4624 11260
      4610 11247 4585 11243 4575 11219
TIME...MOT...LOC 2016Z 000DEG 0KT 4627 11290 4543 11443 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 9, 4:06 AM MDT, 10 hours 15 minutes earlier.

Area forecast discussion, Jul 9, 4:06 AM MDT, 10 hours 15 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
406 AM MDT Sun Jul 9 2017

.DISCUSSION...The morning cloud cover and showers previously
forecast are a little bit delayed this morning, but should arrive
shortly after sunrise. The delay has allowed most locations to
cool decently well overnight, though morning low temperatures in
many locations are to remain largely well above normal. The
morning rain showers will be light and may not amount to more than
sprinkles.

The cooler morning temperatures plus lowering heights aloft (a
mark of overall atmospheric cooling aloft) will prevent afternoon
high temperatures from approaching the record values of the past
two days. But still will be running about 10 degrees above normal
for most locations. Afternoon showers and thunderstorms are
forecast to develop, mainly across SW Montana, and be a bit more
intense/widespread than yesterday. However, the chance for severe
thunderstorms appears to be delayed until Monday when the slow
moving cold front finally reaches Idaho and Montana. The
temperature forecast will be highly dependent upon the timing of
this cold front and thus have hedged towards cooler over central
Idaho with somewhat warmer conditions over SW and West Central
Montana where the front will likely not pass until late in the
afternoon.

This is also where the greatest potential for strong and
potentially severe thunderstorms will occur. At this time gusty
and quite possibly damaging winds appear the be the greatest
public threat. Though small hail cannot be ruled out given the
increased shear that should support somewhat deeper updrafts. A
heavy rain threat will begin to develop later in the evening as
the atmosphere moistens.

Tuesday looks to be quite a nice day with temperatures finally
return back to normal, which will most certainly be a welcomed
change after this prolonged heat wave. Unfortunately, the brief
break from the heat wave early in the week will be short-lived. By
mid week into the coming weekend, upper level southwest flow
returns associated with the rebuilding of a strong, hot ridge
pattern. Temperatures are on track to return to well above normal,
reaching values of 90s and low 100s once again. A series of waves
will introduce isolated shower/thunderstorm activity for Lemhi
County and southwest Montana each afternoon and evening.

&&

.AVIATION...Hot temperatures with high density altitude concerns
will continue today. Isolated showers and thunderstorms are
expected to develop in the vicinity of KSMN and KBTM after
09/2000Z, with gusty, erratic outflow winds and lightning being
the main aviation concerns. Otherwise, expect occasional
afternoon/evening wind breezes of 15-25 kts at TAF sites.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 9, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
221 PM MDT SUN JUL 9 2017

IDZ009-010-MTZ006-007-092145-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
221 PM MDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI...DEER
LODGE...SOUTHEASTERN GRANITE...SOUTHEASTERN RAVALLI...SILVER BOW AND
SOUTH CENTRAL POWELL COUNTIES UNTIL 345 PM MDT...

At 216 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from Shoup, Idaho to Deerlodge, Storms developing along
this line were moving northeast at 25 mph.

Thunderstorms will continue to develop rapidly across southwest
Montana this afternoon.

Wind gusts up to 50 mph and small hail will be possible with these
storms.

Locations impacted include...
Salmon, Deer Lodge, Butte, Anaconda, Silver Bow, Walkerville, Galen,
Divide, Warm Springs, Gregson Hot Springs, Garrison, West Valley,
North Fork, Gibbonsville, Lost Trail Pass, Carmen, Leesburg,
Fishtrap, Cobalt and Racetrack.

LAT...LON 4576 11250 4563 11269 4575 11276 4588 11310
      4588 11321 4576 11337 4594 11351 4570 11394
      4560 11381 4552 11384 4525 11368 4501 11422
      4545 11457 4663 11274 4636 11242 4624 11260
      4610 11247 4585 11243 4575 11219
TIME...MOT...LOC 2016Z 000DEG 0KT 4627 11290 4543 11443

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:46 PM MDTSpecial Weather StatementMSORavalli44 min
Jul 9, 5:18 PM MDTSpecial Weather StatementMSOGranite42 min
Jul 9, 5:31 PM MDTSpecial Weather StatementMSORavalli44 min
Jul 9, 5:49 PM MDTSpecial Weather StatementMSOPowell26 min
Jul 9, 3:41 PM MDTSpecial Weather StatementMSOLemhi34 min

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.